- Inability to sleep or difficulty sleeping, sometimes for nights at a time
- Sleeping for a few hours and then waking up and being unable to go back to sleep
- Waking up throughout the night with feelings of panic or intense fear
- Sleeping during the day but unable to sleep at night
What is it like to experience withdrawal-induced insomnia or sleep disturbances?
Sleep disturbances or full-on insomnia are common during psychiatric drug withdrawal. People report difficulty falling asleep, waking too early, staying asleep too late, and generally having disturbed, restless, or poor-quality sleep. This sleep deprivation then leads many to feel on edge, irritable, cognitively impaired, and limited in their ability to function during the day; in some cases, even after getting some sleep, people feel worse.
Given the profoundly difficult mental, emotional and physical problems that can emerge from prolonged loss or disturbance of sleep—sometimes, for days, weeks or months at a time—many people find that daily life becomes so unbearable that they return to their doctors and ask to be placed back on drugs, even after withdrawing completely.
How long will withdrawal-induced insomnia and sleep disturbances last?
There is no way to predict how long these difficulties will last, as the healing process is unique to each individual. Some have reported their sleep gets better over a matter of weeks, while others describe it taking months or even a year or longer before one's body clock gets fully re-acclimated to its normal rhythms. Rest assured that people in psychiatric drug withdrawal report that sleep does return in time, once the central nervous system has had enough of a chance to heal. Don’t despair or lose hope—your body is working hard to figure itself out, as is its internal clock. Until it does, there are certain tools and resources you can turn to in order to try to lessen the intensity of your struggles with sleep (see below).